estrogen and breastfeeding???

Jennifer - posted on 05/26/2010 ( 8 moms have responded )

1,501

37

229

I had the Mirena IUD put in nearly 2 months ago, and a couple days after having it put in, i got my period...i've had my peroid for non stop since having it put in. i went back to my midwife a month after having it put in to make sure it was still in correctly (which it was) and she told me that if my period had not significantly decreased within 2 weeks to come back and she would give me a single high dose injection of estrogen to dry up my period.

my question is will this also dry up my milk? i know that estrogen in the pill can negatively effect milk supply (which is why we chose the mirena) but is that a gradual thing that happens over time?

has anyone been in a similar situation?

MOST HELPFUL POSTS

Amy - posted on 05/29/2010

20

21

5

Mirena contains levonorgestrel, a progestin hormone commonly used in birth control pills. The low level of progestin in Mirena is safe and effective. Mirena is the only form of birth control that releases very small doses of progestin over time, directly into your uterus. Mirena does not contain estrogen.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

8 Comments

View replies by

Jennifer - posted on 05/28/2010

1,501

37

229

the mirena does have estrogen but my midwife said that the hormones stay more contained in the uterus than the copper IUD, or the pill. i'll call my sons ped and ask. i wasn't thrilled with the idea of taking a progesterone only because i have weight issues and progesterone only tends to make that worse for me.

thanks for everyone's input!

Erica - posted on 05/28/2010

23

13

5

My OB wanted me to take the pill but when I called my daughter's peds dr she said that anything with estrogen will dry your milk up. Also the hormones are not good for your child, she said that it can effect the child. I would call a peds doctor for advice because I really don't know why your midwife would recommend this. My midwife(I'm military and had to move) told me not to use anything but the progestron only minipill as even an the Mirena has estrogen.

Jennifer - posted on 05/27/2010

151

12

27

Hi Jen, I had the Mirena implanted right after I gave birth to my son. (My dr was doing a research study that I was participating in.) Since it was immediately after, I don't know if the bleeding that I had was just normal lochia, or if it was partly Mirena. I do know that once it was gone, I didn't have any bleeding until my period came back when my baby was about 7.5 mos.

Not sure about the estrogen, I'd be sure to ask your midwife. but I know many people who successfully breastfed babies while on birth control pills, and didn't have milk supply problems, so I think each person is affected differently by the hormones.

Amy - posted on 05/27/2010

20

21

5

You can bleed sparatically for the first 3 months with Mirena. I experienced it. And now it's over. I barely even have a period now. I don't know the effects of estrogen on breastmilk. Sorry, Hope this helps.

Jennifer - posted on 05/27/2010

1,501

37

229

can anyone help? i've called my midwife and left a message but she hasn't gotten back to me yet.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms